Alabama, 2012Flash Flood and Damaging Winds in Alabama, July 18, 2012
July 18, 2012 · NWS HUN · 16 events in 6 counties and zones
A moist and unstable air mass lead to another afternoon of scattered to numerous thunderstorms, some of which were strong to severe. Up to 3000 were without power temporarily in the Athens area as a result of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $236,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable air mass lead to another afternoon of scattered to numerous thunderstorms, some of which were strong to severe. Up to 3000 were without power temporarily in the Athens area as a result of the storms. Very heavy rainfall of 1 to 3 inches in less than an hour resulting in significant ponding of water and isolated brief flash flooding. Many of the storms produced frequent lightning as well sparking a few house fires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 18, 11:21 AM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 18, 11:21 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1221 PM CDT WED JUL 18 2012
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1030 AM CDT WED JUL 18 2012/
SFC PATTERN REMAINS FAIRLY UNCHANGED THIS WED MORNING...WITH HIGH
PRESSURE DRAPED ACROSS NRN MS/AL LEADING INTO ERN TN. WEAK UPPER
RIDGE ALSO REMAINS FAIRLY STAGNANT ACROSS THE MIDWEST/LOWER MS VALLEY
REGIONS. UPPER WAVES EMBEDDED ALONG THE ERN FRINGE OF THE RIDGE
PATTERN/WEAK UPPER TROUGH AXIS ACROSS THE MID ATLANTIC STATES WILL
AGAIN PROVIDE THE PRIMARY FOCUS MECH FOR CONVECTIVE DEVELOPMENT LATER
TODAY. THIS ENERGY COUPLED WITH REMNANT OUTFLOW BOUNDARIES FROM LAST
NIGHT'S CONVECTION SHOULD ENHANCE THE DEVELOPMENT OF SCT/NUMEROUS
SHOWERS/TSTMS THIS AFTERNOON...PROVIDED THE ENERGY FROM THESE PASSING
DISTURBANCES ALOFT BECOMES BETTER ORGANIZED. IN ANY CASE...WITH A
RELATIVELY LIGHT TRANSPORT/FLOW PATTERN IN PLACE...ANY STORMS WILL BE
CAPABLE OF LOCALLY HEAVY DOWNPOURS AND GUSTY OUTFLOW WINDS. A
MARGINAL SVR TSTM/MICROBURST THREAT DOES EXISTS GIVEN A SOMEWHAT
INVERTED V THERM PROFILE XCPETD TO EVOLVE LATER TODAY. ANY STRONG/SVR
TSTMS THOUGH WILL HAVE TO OVERCOME A SOMEWHAT CAPPED AIRMASS IN
PLACE...GIVEN THE LINGERING CLOUD COVER. EARLY MORNING CLOUD COVER
THOUGH SHOULD BEGIN TO DIMINISH...AS TOWERING CU FORMS WITH SFC BASED
INSTABILITY/BUOYANCY INCREASING. ONGOING FORECAST LOOKS TO HAVE THIS
OVERALL TREND WELL IN HAND...WITH AFTERNOON HIGHS CLIMBING INTO THE
LOWER/MID 90S RANGE...OR A FEW DEGREES ABOVE SEASONAL TRENDS.
09
&&
.AVIATION...SCT CONVECTION IS BEGINNING TO DEVELOP ACROSS PARTS OF
THE AREA WHERE DIURNAL HEATING IS BETTER ENHANCED. CONVECTION MAY
BECOME MORE NUMEROUS DURING THE LATE AFTERNOON/EARLY EVENING HRS.
HOWEVER...IT REMAINS DIFFICULT TO PINPOINT EXACTLY WHERE ANY
SHOWERS/TSTMS WILL DEVELOP IN RELATION TO THE TWO MAIN TERMINALS. AS
SUCH...WILL MAINTAIN PREVAILING VCTS IN THE TAFS THROUGH 01Z THU.
AMD/UPDATES THOUGH MAY BE REQUIRED PROVIDED ANY OF THIS ACTIVITY
APPROACHES ONE OF THE AIRPORTS...WITH CONDITIONS BRIEFLY LOWERING
INTO THE MVFR CAT IN/NEAR THE HEAVIER SHRA/TSRA. OTHERWISE...VFR
CONDITIONS ARE GENERALLY XPCTED THROUGH THE PERIOD. ANY CIGS LOOK TO
REMAIN NEAR OR ABOVE VFR LEVELS INTO THU.
&&
.PREV DISCUSSION...
/ISSUED 352 AM CDT WED JUL 18 2012/ IN THE EARLY MORNING HOURS...A
SMALL COMPLEX OF THUNDERSTORMS FUELED BY AN OUTFLOW BOUNDARY
CONTINUES TO SLIDE ACROSS THE SE PORTIONS OF THE CWA. MORE STRATIFORM
TRAILING PRECIP ASSOCIATED WITH THE ANVIL OF THE STORM IS ALLOWING
FOR PERIODIC LIGHTNING STRIKES ACROSS JACKSON/DEKALB COUNTIES IN
AL...WHILE THE MAIN CONVECTIVE DEVELOPMENT AND FREQUENT LIGHTNING
PRODUCERS PUSH ACROSS MARSHALL/MORGAN AND CULLMAN COUNTIES. SOME
GUSTY WINDS...HEAVY DOWNPOURS AND VERY SMALL HAIL HAVE BEEN NOTED
WITH THE STRONGER CORES OVERNIGHT BUT THE LOSS OF DAYTIME HEATING
GREATLY REDUCED THE SEVERITY OF STORMS.
THE STORMS OVERNIGHT/THIS MORNING DEVELOPED AROUND THE FRINGES OF A
WEAK LOW PRESSURE CIRCULATION THAT IS CENTERED OVER THE BEND OF
FLORIDA. POCKETS OF POSITIVE VORTICITY THAT ARE ROTATING AROUND THIS
SYSTEM HELPED SUPPORT STORM ORGANIZATION IN THE SOUTHEAST YESTERDAY
AFTERNOON...AND WE WILL SEE A REPEAT PERFORMANCE TODAY. SHOULD SEE
MORE COVERAGE OVER OUR CWA THIS AFTERNOON BECAUSE THE LOW SHOULD
SLIDE NORTH EVER SO SLIGHTLY WHILE A WEAK SHORTWAVE IN THE MAIN
MIDLEVEL FLOW WILL SLIDE JUST A BIT MORE SOUTHEAST. THE STORMS THAT
DO DEVELOP WILL HAVE TO BE MONITORED AGAIN FOR STRONG/SEVERE WIND
POTENTIAL (HIGH CAPE VALUES AND MODERATE WINDEX VALUES ASSOC WITH AN
INVERTED V TYPE SOUNDING...ALTHOUGH DCAPE VALUES ARE REDUCED COMPARED
TO YESTERDAY). HEAVY DOWNPOURS (PWAT VALUES NEAR 2IN) AND FREQUENT
LIGHTNING WILL ALSO BE A CONCERN BUT HAIL LESS SO (DUE TO 15+KFT FZG
HEIGHTS).
THE END OF THE WEEK STILL LOOKS TO BRING INCREASING POP CHANCES AS
THE MID LEVEL LONGWAVE TROF DEEPENS AND THE AXIS SLIDES TOWARD THE
SE. A WEAK FRONTAL BOUNDARY WILL HELP FOCUS STORM DEVELOPMENT AND
POOL MOISTURE AHEAD OF IT LATE THURS-LATE FRI...WITH FROPA EXPECTED
DURING THE DAY SAT. THE CLEARING BEHIND THE FRONT SHOULD STILL BE
SLOW ENOUGH TO KEEP TEMPS FROM REBOUNDING TOO MUCH ON SATURDAY.
FOR THE END OF THE WEEKEND INTO NEXT WEEK...MODELS NOW INDICATE THE
RIDGE ACROSS THE CENTRAL CONUS TO BE CENTERED SLIGHTLY FURTHER NORTH
WHILE THE ATLANTIC HIGH WILL BE STRONGER. THE MORE SOUTHERLY SOLN SEEN
YESTERDAY IN THE MODELS POINTED TO BETTER CHANCES FOR A DRIER/QUIETER
PERIOD TO START THE NEXT WORK WEEK...PUSHING THE FRONT TO STALL NEAR
THE COAST. BUT THE FRONT MAY NOW STALL FURTHER NW TOWARD OUR AREA SO
HAVE HAD TO UP POP CHANCES FOR MONDAY/TUESDAY DUE TO BETTER RETURN
FLOW PROGGED TO SETUP ACROSS THE DEEP SOUTH. THE HIGHER CLOUD COVER
ASSOCIATED WITH THIS SOLN WILL ALSO KEEP HIGHS CLOSER TO THE 90
DEGREE MARK THROUGH THE EXTENDED.
CCC
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 18, 11:35 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CDT WED JUL 18 2012
ALZ001>010-016-TNZ076-096-097-191015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1235 PM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE
CENTRAL TENNESSEE VALLEY...WITH THE COVERAGE OF STORMS DIMINISHING
AFTER MIDNIGHT. A FEW STRONG TO MARGINALLY SEVERE STORMS REMAIN
POSSIBLE...WITH THE PRIMARY THREAT COMING FROM DAMAGING WIND GUSTS
AROUND 60 MPH. OTHERWISE...GUSTY WINDS...LOCALLY HEAVY DOWNPOURS AND
FREQUENT LIGHTNING ARE POSSIBLE WITH ANY THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORMS WILL BE LIKELY DURING THE AFTERNOON AND EVENING HOURS
ON BOTH THURSDAY AND FRIDAY. HOWEVER...AS A WEAK COLD FRONT PUSHES
SOUTHWARD ON SATURDAY...CHANCES FOR STORMS WILL BEGIN TO DIMINISH
FROM NORTHWEST TO SOUTHEAST. THE FRONT IS EXPECTED TO STALL AROUND
THE AREA...WITH A LOW CHANCE OF MAINLY AFTERNOON STORMS CONTINUING
THROUGH THE BEGINNING OF NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF GUSTY
WINDS WILL BE GREATLY APPRECIATED.
In the hours before
Special weather statement, Jul 18, 12:17 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
117 PM CDT WED JUL 18 2012
ALZ007-016-181845-
CULLMAN-MORGAN-
117 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN AND MORGAN COUNTIES UNTIL
145 PM CDT...
AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF SLOW MOVING THUNDERSTORMS NEAR BATTLEGROUND...OR 12 MILES
SOUTHWEST OF HARTSELLE...MOVING SOUTH AROUND 10 MPH.
OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS CLUSTER OF STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WEST POINT.
JONES CHAPEL...LOGAN.
RAINFALL AMOUNTS AROUND ONE TO TWO INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3408 8685 3407 8711 3438 8710 3437 8693
TIME...MOT...LOC 1816Z 003DEG 8KT 3429 8704
Special weather statement, Jul 18, 12:35 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
135 PM CDT WED JUL 18 2012
ALZ006-181900-
MADISON-
135 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 200 PM
CDT...
AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HUNTSVILLE...MOVING SOUTH
AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
REDSTONE ARSENAL.
HAMPTON COVE.
FARLEY.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3459 8643 3459 8666 3479 8667 3479 8645
TIME...MOT...LOC 1835Z 000DEG 12KT 3470 8656
DJN
Special weather statement, Jul 18, 12:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 PM CDT WED JUL 18 2012
TNZ076-096-097-181915-
FRANKLIN-LINCOLN-MOORE-
145 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 215 PM CDT...
AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR LEXIE CROSSROADS...OR 9 MILES
SOUTHWEST OF WINCHESTER...MOVING SOUTH AT 20 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HUNTLAND...BEANS CREEK.
ELORA...LINCOLN.
RAINFALL AMOUNTS AROUND ONE TO TWO INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
IF ON OR NEAR BODIES OF WATER...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE
CAUGHT ON THE WATER IN A THUNDERSTORM!
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3532 8614 3499 8604 3499 8638 3499 8654
3531 8635
TIME...MOT...LOC 1844Z 005DEG 18KT 3511 8625Special weather statement, Jul 18, 12:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT WED JUL 18 2012
ALZ006-181930-
MADISON-
159 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 230 PM
CDT...
AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MAYSVILLE...OR NEAR
BROWNSBORO...MOVING SOUTH AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GURLEY.
HAMPTON COVE.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 3459 8636 3463 8661 3481 8646 3482 8635
TIME...MOT...LOC 1859Z 016DEG 11KT 3474 8643
DJN
Special weather statement, Jul 18, 1:07 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
207 PM CDT WED JUL 18 2012
ALZ004-181930-
LAWRENCE-
207 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 230 PM
CDT...
AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORM 7 MILES SOUTH OF WREN...OR OVER THE BANKHEAD
NATIONAL FOREST...MOVING EAST AT 15 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RURAL AREAS OF SOUTHERN LAWRENCE COUNTY NEAR BANKHEAD NATIONAL
FOREST.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3441 8711 3431 8712 3431 8748 3443 8739
TIME...MOT...LOC 1907Z 275DEG 13KT 3433 8729
DJN
Special weather statement, Jul 18, 1:12 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
212 PM CDT WED JUL 18 2012
ALZ006-009-TNZ096-097-182000-
FRANKLIN-JACKSON-LINCOLN-MADISON-
212 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON...LINCOLN AND
MADISON COUNTIES UNTIL 300 PM CDT...
AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM BELLEVIEW TO SMITHLAND TO
WINCHESTER...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
FAYETTEVILLE TO 12 MILES EAST OF FAYETTEVILLE TO WINCHESTER...MOVING
SOUTHEAST AROUND 10 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FLINTVILLE...BELVIDERE.
MAXWELL.
LINCOLN.
BEANS CREEK...HUNTLAND.
FISK...HAZEL GREEN.
RAINFALL AMOUNTS UP TO TWO INCHES ARE POSSIBLE FROM THIS LINE OF
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3499 8592 3489 8623 3486 8662 3510 8665
3515 8637 3512 8636 3515 8635 3513 8635
3512 8632 3514 8631 3515 8633 3517 8632
3524 8612
TIME...MOT...LOC 1910Z 337DEG 8KT 3503 8663 3508 8636
3517 8609Event by event
11 thunderstorm wind, 2 lightning, 2 heavy rain, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Madison
- When
- July 18, 1:15 PM CST to 1:18 PM CST
- Where
- Madison County, 0.28 mi NNE of Gurley
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.704, -86.378
A tree and power line was knocked down on Gurley Pike.
Lightning, Morgan
- When
- July 18, 2:00 PM CST
- Where
- Morgan County, 1.61 mi SSE of Huntsville Laceys Sp
- Property damage
- $200,000
- Reported by
- Broadcast Media
- Coordinates
- 34.509, -86.587
Lightning sparked a house fire in the attic of a home on Edwards Circle in Laceys Spring. The house was a total loss according to firefighters. Thankfully, no injuries occurred.
Thunderstorm Wind, Limestone
- When
- July 18, 2:55 PM CST to 3:03 PM CST
- Where
- Limestone County, Athens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.800, -86.980
Multiple trees were knocked down in the Athens area.
Thunderstorm Wind, Limestone
- When
- July 18, 2:55 PM CST to 3:03 PM CST
- Where
- Limestone County, 2.25 mi NW of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 34.822, -87.009
A tree and power lines were blown down at Carters Trailer Court.
Thunderstorm Wind, Limestone
- When
- July 18, 2:55 PM CST to 3:04 PM CST
- Where
- Limestone County, 0.67 mi S of O Neal
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.840, -87.029
Multiple trees were knocked down in the Owens community.
Thunderstorm Wind, Limestone
- When
- July 18, 2:55 PM CST to 2:58 PM CST
- Where
- Limestone County, 1.13 mi E of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.800, -86.960
Portions of the roof were torn off of Athens Bible School.
Thunderstorm Wind, Limestone
- When
- July 18, 2:55 PM CST to 3:03 PM CST
- Where
- Limestone County, 1.7 mi NW of Athens to 2.74 mi WNW of French Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.820, -86.998
Trees were knocked down on north Jefferson street, Lucas Street, and onto a home at Crutcher Circle. Power lines were knocked down on Elm Street.
Flash Flood, Limestone
- When
- July 18, 2:55 PM CST to 4:30 PM CST
- Where
- Limestone County, 0.75 mi ENE of Athens to 1.62 mi ENE of Athens
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.803, -86.967
Flash flooding prompted the temporary closure of Hobbs Street on the campus of Athens State University after a foot of flood water accumulated.
Thunderstorm Wind, Limestone
- When
- July 18, 2:57 PM CST to 3:02 PM CST
- Where
- Limestone County, 1.92 mi NW of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 34.820, -87.003
Two trees were knocked down onto power poles at Highway 99 and New Cut Road.
Thunderstorm Wind, Limestone
- When
- July 18, 3:00 PM CST to 3:10 PM CST
- Where
- Limestone County, 2.73 mi ESE of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.782, -86.937
A sign was blown down in the parking lot of a radio station in Athens.
Thunderstorm Wind, Lauderdale
- When
- July 18, 3:04 PM CST to 3:07 PM CST
- Where
- Lauderdale County, 2.12 mi NNW of Oakland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.859, -87.794
Trees were knocked down on County Road 15 north of Oakland.
Lightning, Limestone
- When
- July 18, 3:05 PM CST
- Where
- Limestone County, 2.91 mi WNW of French Mill
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.789, -86.926
Lightning sparked a fire on a roof of a home on Pepper Road at Bab Daly Road.
Heavy Rain, Limestone
- When
- July 18, 3:32 PM CST
- Where
- Limestone County, 1.7 mi E of Athens
- Reported by
- Emergency Manager
- Coordinates
- 34.800, -86.950
Runoff from heavy rain resulted in four to six inches of water covering the south bound lanes of Highway 31 in Athens.
Thunderstorm Wind, Dekalb
- When
- July 18, 3:40 PM CST to 3:43 PM CST
- Where
- Dekalb County, 0.59 mi NNE of Crossville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.288, -85.996
A tree was knocked down on Highway 68.
Thunderstorm Wind, Colbert
- When
- July 18, 4:11 PM CST to 4:14 PM CST
- Where
- Colbert County, 0.67 mi NW of Margerum
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 34.776, -88.079
A large tree was knocked down on Riverton Rose Trail.
Heavy Rain, Lauderdale
- When
- July 18, 4:20 PM CST to 4:50 PM CST
- Where
- Lauderdale County, 1.7 mi E of Central Hgts
- Reported by
- Emergency Manager
- Coordinates
- 34.900, -87.750
County Roads 6 and 9 were covered with signficant water ponding and runoff.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Pennsylvania, July 18, 2012$91,000 · 1.75 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399515, 399551, 399520, 399527, 399536, 399537, 399545, 399550, 399529, 399534, 399522, 399546, 399547, 399524, 399538, 399549.